Alert archive / Michigan / Special Marine Warnings in 2016

Special Marine Warning 21, NWS Grand Rapids, MI

June 26, 2016

NWS Grand Rapids, MI issued this special marine warning at Jun 26, 2016, 5:43 AM EDT. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2016, 5:43 AM EDT (09:43 UTC)
Expired
Jun 26, 2016, 6:45 AM EDT
In force
62 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Green Bay radar (KGRB), 133 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2016-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2016-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

394 
WHUS53 KGRR 260943
SMWGRR
LMZ849-868-261045-
/O.NEW.KGRR.MA.W.0021.160626T0943Z-160626T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
543 AM EDT SUN JUN 26 2016

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  NEARSHORE AND OPEN WATERS FROM PENTWATER TO MANISTEE MI...

* UNTIL 645 AM EDT

* AT 542 AM EDT...A STRONG THUNDERSTORM...LOCATED 23 NM EAST OF
  RAWLEY POINT LIGHT...MOVING EAST AT 30 KNOTS.

  HAZARD...WIND GUSTS 34 KNOTS OR GREATER. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DANGEROUS CONDITIONS ABOVE DECK. 

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MANISTEE LIGHTHOUSE AROUND 640 AM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THIS STORM PASSES.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.

&&

LAT...LON 4425 8634 4413 8642 4406 8651 4404 8651
      4398 8647 4395 8646 4380 8649 4386 8706
      4421 8697 4428 8644
TIME...MOT...LOC 0942Z 252DEG 32KT 4407 8701 

HAIL...0.00IN
WIND...>34KTS

$$

04
2 follow-up statements
530 
FZUS73 KGRR 261000
MWSGRR

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 AM EDT SUN JUN 26 2016

LMZ849-868-261045-
/O.CON.KGRR.MA.W.0021.000000T0000Z-160626T1045Z/
600 AM EDT SUN JUN 26 2016

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 645 AM EDT...

FOR THE FOLLOWING AREAS...
  NEARSHORE AND OPEN WATERS FROM PENTWATER TO MANISTEE MI...

AT 600 AM EDT...A STRONG THUNDERSTORM...LOCATED 20 NM WEST OF
MANISTEE LIGHTHOUSE...MOVING EAST AT 30 KNOTS.

HAZARD...WIND GUSTS 34 KNOTS OR GREATER AND SMALL HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DANGEROUS CONDITIONS ABOVE DECK. 

THE STRONG THUNDERSTORM WILL BE NEAR...
  MANISTEE LIGHTHOUSE AROUND 640 AM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THIS STORM PASSES.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.  IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.

&&

LAT...LON 4425 8634 4413 8642 4406 8651 4404 8651
      4398 8647 4395 8646 4380 8649 4386 8706
      4421 8697 4428 8644
TIME...MOT...LOC 1000Z 252DEG 32KT 4412 8679 

HAIL...<.75IN
WIND...>34KTS

$$

04
613 
FZUS73 KGRR 261043
MWSGRR

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
643 AM EDT SUN JUN 26 2016

LMZ849-868-261053-
/O.EXP.KGRR.MA.W.0021.000000T0000Z-160626T1045Z/
643 AM EDT SUN JUN 26 2016

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 645 AM EDT...

THE AFFECTED AREAS WERE...
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5NM OFFSHORE TO MID
LAKE...
PENTWATER TO MANISTEE MI...

THE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES A
SIGNIFICANT THREAT TO BOATERS.

LAT...LON 4425 8634 4413 8642 4406 8651 4404 8651
      4398 8647 4395 8646 4380 8649 4386 8706
      4421 8697 4428 8644
TIME...MOT...LOC 1041Z 252DEG 32KT 4412 8679 

HAIL...0.00IN
WIND...<34KTS

$$

04

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special marine warning went out at Jun 26, 3:29 AM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 26, 3:29 AM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 AM EDT SUN JUN 26 2016

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 329 AM EDT Sun Jun 26 2016

Showers and thunderstorms will move through today with some strong
storms possible across central and eastern Lower Michigan this
afternoon. Mostly fair and cooler weather will follow after
Monday as Canadian high pressure builds in.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 329 AM EDT Sun Jun 26 2016

Vigorous low moving across southern Canada will bring height falls
across the central Great Lakes the next couple days. The immediate
effect will be some showers and thunderstorms today along a pre-
frontal trough. The HRRR and other hi-res models show a similar
theme of current line of convection across Wisconsin weakening as
it crosses Lake Michigan then reforming across the central and
eastern zones this afternoon as sfc instability increases.

We will have to closely monitor radar trends next few hours to see
if this forecast weakening actually occurs, as a LLJ is in place
and airmass ahead of the convection is pretty warm with MKG
sitting at 80 degrees at 07Z.

Shear values are also in the 30 knot range through this afternoon.
Storms move east this evening and some light wraparound showers
could be across the northern zones later Monday. Otherwise fair
and cooler through Tuesday.

.LONG TERM...(Tuesday night through Saturday)
Issued at 329 AM EDT Sun Jun 26 2016

The long term will begin with cool temperatures Tuesday night.
Inland locations across the northern cwa will see temps fall into
the lower to mid 40s, while the southern CWA temps will fall to
around 50 under clear skies and light winds.

Wednesday looks dry with highs in the upper 70s. Beginning Thursday,
rain chances will increase as another upper trough will push a cold
front across the state. Thursday night looks like the highest chance
of rain at around 30 percent. We'll linger a low chc of rain into
Friday due to model timing differences of the front.

Overall, fairly comfortable temperatures with highs in the upper 70s
to around 80 and lows mainly in the 50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 125 AM EDT Sun Jun 26 2016

Showers and thunderstorms over Wisconsin will diminish as they
move over the lake and start across Lower Michigan around 11z.
However, we expect a diurnal increase in coverage and intensity
after noon. The afternoon storms will mainly affect LAN, BTL, JXN
taf sites.

&&

.MARINE...
Issued at 318 AM EDT Sun Jun 26 2016

South winds will be close to 20 knots this morning before
decreasing during the afternoon. Some locally higher gusts are
possible in thunderstorms through early afternoon.

&&

.HYDROLOGY...
Issued at 136 PM EDT Sat Jun 25 2016

Up to a half inch of rain is possible Saturday night into Sunday
night. Little to no rain expected during the week. River levels are
running at to a little below normal and flooding is not expected
through the week.

&&

.GRR Watches/Warnings/Advisories...
MI...None.
LM...None.
&&

SYNOPSIS...Ostuno
SHORT TERM...Ostuno
LONG TERM...04
AVIATION...04
HYDROLOGY...63
MARINE...Ostuno
Hazardous weather outlook, Jun 26, 3:35 AM EDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
335 AM EDT SUN JUN 26 2016

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
270745-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
335 AM EDT SUN JUN 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
ACROSS CENTRAL AND EASTERN LOWER MICHIGAN. THE MAIN THREATS WILL
BE LARGE HAIL AND ISOLATED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:28 AM EDTSpecial Weather StatementGRRMason47 min
Jun 26, 6:38 AM EDTSpecial Marine WarningGRR67 min
Jun 26, 7:00 AM EDTSpecial Weather StatementGRRLake, Newaygo, Oceana60 min

Nearby

Special Marine Warnings in Michigan, 2016Every special marine warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.